Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 293, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 12, 2004, 9:27 PM CDT for Harrison County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 9:27 PM CDT (02:27 UTC)
- Expired
- Jul 12, 2004, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Harrison County, IA
The radar
The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 6:20 PM CDT | Tornado Watch | SPC | 7 hr |
| Jul 12, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4686 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 20.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 130227 SVROAX IAC085-130315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 927 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN SOUTHWEST IOWA * UNTIL 1015 PM CDT * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 3 MILES SOUTHWEST OF WOODBINE TO 5 MILES NORTHWEST OF MODALE...OR FROM 34 MILES NORTHEAST OF OMAHA TO 28 MILES NORTH OF OMAHA...MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... PERSIA...MISSOURI VALLEY WINDS OF 60 MPH OR STRONGER ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING FOR PART OF SOUTHWESTERN IOWA AND NORTHEASTERN NEBRASKA. LAT...LON 4179 9565 4181 9610 4153 9602 4150 9553 $$ CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:40 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 12, 2:40 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT MON JUL 12 2004 .DISCUSSION... FORECAST CHALLENGES TODAY INCLUDE THUNDERSTORM CHANCES TONIGHT AND THEN AGAIN TUESDAY NIGHT. LATEST SURFACE ANALYSIS SHOWS BROAD AREA OF LOW PRESSURE ACROSS EASTERN COLORADO/WESTERN KANSAS WITH SFC BOUNDARY EXTENDING NEWD THRU NORTH CENTRAL NEBRASKA INTO CENTRAL SOUTH DAKOTA. OUTFLOW BOUNDARY QUITE EVIDENT MOVING ACROSS SERN SD. DEWPOINTS ACROSS THE CWA BY MID AFTERNOON HAVE BEEN CLIMBING INTO THE MID TO UPPER 70S FOR THE MOST PART. SOME POOLING HAS BEEN NOTED VIA VISIBLE SATELLITE IMAGERY AND METAR PLOTS...EXTENDING FM SWRN IA THRU NERN NEB THEN EVENTUALLY FEEDING INTO ONGOING CONVECTION ACROSS SOUTHEASTERN SOUTH DAKOTA NEAR CONVERGENCE ZONE. FRONTAL BOUNDARY WILL CONTINUE TO SHIFT SOUTHEAST OVERNIGHT AS MID LEVEL WAVE ACROSS THE DAKOTAS RIDES OVER TOP OF DOMINANT RIDGE SITUATED ACROSS MUCH OF THE CONUS. BIG QUESTION FOR TONIGHT IS IF STRONG CAP CURRENTLY IN PLACE ACROSS NORTHEAST NEBRASKA AND WESTERN IOWA WILL INHIBIT CONVECTION AS LOW LEVEL CONVERGENCE ZONE SHIFTS SOUTH INTO VERY UNSTABLE ATMOSPHERE WHERE CAPES ARE ON THE ORDER OF 3500-5000 J/KG THIS AFTERNOON. WOULD EXPECT TSTMS TO RIDE ALONG PERIPHERY OF MID LEVEL CAP THRU THE EVENING AND NIGHT HOURS. MID LEVEL FLOW BECOMES NORTHWESTERLY ON TUESDAY AND SFC TROF SETTLES INTO SOUTHERN NEBRASKA BY TUESDAY AFTERNOON. INSTABILITY AXIS ALONG BOUNDARY SHOULD HELP FIRE THUNDERSTORM ACTIVITY BY AFTERNOON AND POSSIBLY CONTINUE INTO EARLY PART OF DAY WEDNESDAY...ESPECIALLY FOR SOUTHWESTERN COUNTIES. TEMPERATURES TOMORROW SHOULD BE SIMILAR TO TODAY SOUTH OF THE BOUNDARY...WITH SLIGHTLY COOLER (UPPER 80S) NORTH OF THE BOUNDARY. WE HAVE BEEN STRUGGLING TODAY TO REACH 90 AS DEWPOINTS KEEP CLIMBING. OTHERWISE...NOT MANY CHANGES TO THE EXTENDED PERIODS AS WARM AND MUGGY CONDITIONS CONTINUE. NEXT CHANCE FOR THUNDERSTORMS WILL BE THIS WEEKEND WHEN A SERIES OF SHORTWAVES MOVE DOWN BACKSIDE OF MID LEVEL RIDGE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && GRIFFIS
Hazardous weather outlook, Jul 12, 5:00 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT MON JUL 12 2004 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-131000- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA- SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 500 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND TUESDAY THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS WITH ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REGION TUESDAY NIGHT AND WEDNESDAY. LARGE HAIL AND DAMAGING WINDS AGAIN WOULD AGAIN BE THE MAIN SEVERE WEATHER HAZARDS...ESPECIALLY TUESDAY NIGHT. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA FRIDAY NIGHT THROUGH SUNDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT FOR THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER CAN BE EXPECTED FOR PARTS OF NORTHEAST NEBRASKA THIS EVENING AND MAY BE REQUIRED LATER TONIGHT IN EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. IAZ079-080-090-091-NEZ065>068-078-088>093-131000- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 500 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. WARM MID LEVEL TEMPERATURES MAY INHIBIT CONVECTION INITIALLY THIS EVENING BUT THUNDERSTORMS ALONG THE NORTHEAST NEBRASKA BORDER LATE THIS AFTERNOON MAY HELP TO BREAK THE CAP LATER TONIGHT AS THEY MOVE SOUTHEAST. IF STORMS DO DEVELOP LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REGION TUESDAY NIGHT AND WEDNESDAY. LARGE HAIL AND DAMAGING WINDS AGAIN WOULD AGAIN BE THE MAIN HAZARDS...ESPECIALLY TUESDAY NIGHT. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA FRIDAY NIGHT THROUGH SUNDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT FOR THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TOIGHT. FOBERT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:36 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 39 min |
| Jul 12, 10:04 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 41 min |
| Jul 12, 10:18 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 27 min |
| Jul 13, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.